Missouri, 2021

Tornado and Hail in Missouri, March 15, 2021

March 15, 2021 · NWS EAX · 5 events in 3 counties and zones

A storm that produced a weak tornado in eastern Johnson County Kansas moved into western Missouri and an eyewitness reported a brief touchdown near 203rd and HWY 291. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm that produced a weak tornado in eastern Johnson County Kansas moved into western Missouri and an eyewitness reported a brief touchdown near 203rd and HWY 291. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 15, 2:04 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 2:04 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Mon Mar 15 2021

.Discussion...
Issued at 305 PM CDT MON MAR 15 2021

Key Messages:

1) Isolated to scattered showers and thunderstorms are expected
this afternoon and evening across the region, with a few strong to
even severe storms possible. Primary threats would be hail up to
the size of quarters and damaging wind gusts to 60 mph. A tornado
or two cannot be ruled out, either.

2) Another storm system is expected to impact the region late
Tuesday night through Thursday. This will bring widespread showers
and perhaps some thunderstorms. Given the recent wet conditions,
some flooding will be possible. There could be a marginal severe
weather threat, as well.

Detailed discussion:

The 500 mb low is currently centered over eastern Kansas with a
stationary boundary draped west to east across the region just
south of the Interstate 70 corridor. As the upper low continues to
make its way east through the region this afternoon and evening,
isolated to scattered showers and thunderstorms are expected to
develop. A few of these storms could be strong to even marginally
severe, with hail up to quarters, damaging wind gusts to 60 mph,
and perhaps even a tornado or two possible. The time and location most
favored for any strong to severe storms will be generally along
and south of the Interstate 70 corridor and between 3 pm and 9 pm
today/tonight. Convection should shift off to the east by late
tonight, but a low stratus cloud deck and patchy fog will continue
through the overnight hours and into Tuesday morning.

Tuesday will provide a brief reprieve from the rain as we will be
located between the exiting system to the east and the next storm
system making its way across the Four Corners. Clouds will slowly
erode/thin from the south to north tomorrow afternoon with high
temperatures primarily in the 50s (mid 50s for the KC metro).

The aforementioned next system comes across the Southern Rockies
late Tuesday night and enters the Southern Plains by Wednesday
morning, with the center of the low passing to our south on
Wednesday evening into Thursday morning. This will bring
widespread showers to the region late Tuesday night through
Thursday, with anywhere from one to two inches of rain expected.
There does not appear to be much instability to work with, so
while a few thunderstorms cannot be ruled out, it does seem likely
to be mostly showers. The primary severe weather threat should
stay to our south, but SPC does maintain a marginal risk for
severe thunderstorms for our region during this time period. Snow
or a rain/snow mix will be possible on the back side of the
system on Thursday morning across northwestern Missouri, but for
now any accumulations should be either nonexistent or marginal.

Dry conditions finally return for Friday and into the weekend with
high temperatures warming back into the mid 60s by Sunday.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1250 PM CDT MON MAR 15 2021

Fog from this morning has finally mixed out, but IFR ceilings
remain at MCI/MKC with MVFR ceilings at IXD/STJ. Winds are out of
the east at around 12 knots. Ceilings should improve to MVFR by
this afternoon at all terminals. Isolated to scattered showers
and thunderstorms are expected to develop beginning around 21z
this afternoon near the KS/MO border from KC up toward STJ along
the stationary boundary draped east to west across the region.
Showers and thunderstorms will likely intermittently impact the
terminals between 21z and 00z this afternoon/early evening. A
strong to marginally severe thunderstorm producing gusty winds and
small hail may be possible for the KC area terminals. Convection
should shift east of the terminals after 1z this evening. IFR
ceilings as well as some fog are expected to return to the
terminals by late tonight and continue through the overnight
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Mar 15, 4:25 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Mon Mar 15 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Mon Mar 15 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon and
evening. A few storms could be strong to severe with hail up to
quarter sized and winds up to 60mph as the main threat. Storms are
expected to mainly be along and south of I-70.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for showers and thunderstorms continue Tuesday
night into Wednesday. Additional strong to severe storms will be
possible Tuesday night.

Rain chances continue through Thursday with widespread amounts of
1-2 inches possible this week.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 15, 3:07 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SPRING HILL             38.75N 94.82W
03/15/2021  E1.00 INCH       JOHNSON            KS   PUBLIC

&&

BMW
Local storm report, Mar 15, 4:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          3 W STILLWELL           38.77N 94.70W
03/15/2021                   JOHNSON            KS   LAW ENFORCEMENT

            REPORT OF A TORNADO NEAR 199TH AND SWITZER.

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Cass

When
March 15, 4:12 PM CST
Where
Cass County, 1.47 mi NNE of Peculiar Arpt
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.751, -94.394

A storm that produced a weak tornado in eastern Johnson County Kansas moved into western Missouri and an eyewitness reported a brief touchdown near 203rd and HWY 291. No damage was reported.

Hail, Johnson

When
March 15, 4:54 PM CST
Where
Johnson County, 1.38 mi S of Warrensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.750, -93.750

This report came from MPing.

Hail, Johnson

When
March 15, 4:55 PM CST to 4:56 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.760, -93.740

Hail, Johnson

When
March 15, 5:15 PM CST to 5:16 PM CST
Where
Johnson County, Knob Noster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -93.570

Hail, Pettis

When
March 15, 5:51 PM CST to 5:52 PM CST
Where
Pettis County, 1.76 mi WSW of Sedalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -93.260

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937939, 950436, 950437, 950438, 950439.